Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 50, NWS Riverton, WY

August 9, 2005Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 9, 2005, 7:28 PM MDT for Johnson County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2005, 7:28 PM MDT (01:28 UTC)
Expired
Aug 9, 2005, 8:07 PM MDT
In force
39 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:35 PM MDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 9, 2:35 PM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
235 PM MDT TUE AUG 9 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY...
WEAK CONVECTION FIRING THIS AFTERNOON...WITH A FEW DECENT STORM
CELLS OVER YNP.  THIS AS THE MONSOONAL SOUTHWEST MOIST FLOW
CONTINUES OVER THE FORECAST AREA...AS WELL AS A WAVE MOVING ACROSS
SOUTHERN MONTANA AND NORTHERN WYOMING. ANOTHER OVER OREGON AND
NORTHERN CALIFORNIA WILL MOVE ACROSS THE CWA THIS EVENING AND
THE EARLY MORNING HOURS.  THIS WILL HELP KEEP THE CHANCE OF STORMS
GOING THROUGH THE NIGHT...ESPECIALLY ACROSS THE NORTH.  SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER JOHNSON
COUNTY...BIGHORNS AND NORTHERN BIG HORN BASIN.  LIS TO -4 AND CAPES
TO 1200 J/KG.  ASSOCIATED COLD FRONT WILL MOVE THROUGH BEHIND
THE MAIN WAVES PASSAGE AFTER MIDNIGHT...SHIFTING THE WIND TO THE
NORTHWEST TO NORTHEAST.  WEAK WAVE BEHIND THE CALIFORNIA WAVE MOVES
ACROSS THE AREA WEDNESDAY AFTERNOON.  WILL KEEP UP TO LOW SCT POPS
GOING WITH MONSOON MOISTURE STILL AROUND. DRIER AIR MOVES IN FOR
THURSDAY AS MONSOON MOISTURE BEGINS TO GET SHUNTED SOUTH FROM A
LARGE TROUGH DRIVING SOUTH OUT OF CENTRAL CANADA.  STILL EXPECT TO
SEE SOME ISOLATED ACTIVITY. THIS TROUGH AXIS MOVES INTO NORTHERN
MONTANA FRIDAY MORNING...MOVING SLOWLY SOUTH DURING THE DAY FRIDAY.
COLD FRONT MOVES INTO NORTHERN WYOMING FRIDAY MORNING AFTER 12Z...AND
INTO THE SOUTH FRIDAY EVENING.  FOR NOW WILL KEEP LOW SCT POPS IN THE
NORTH AND CENTRAL WITH FRONT MOVING THROUGH...THOUGH WILL LIKELY
STABILIZE QUICKLY BEHIND THE FRONT KILLING THE CHANCE FOR STORMS.
LATER SHIFTS WILL NEED TO ADJUST TIMING.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...
MEDIUM RANGE GUIDANCE AND ENSEMBLES IN OVERALL GOOD AGREEMENT THIS
FORECAST PERIOD. OMEGA BLOCKING PATTERN FORECAST TO DEVELOP ACROSS
THE EASTERN PACIFIC WITH WYOMING REMAINING JUST TO EAST OF TROUGH
AXIS. AS A RESULT...SURFACE FRONTAL BOUNDARY SHIFTS SOUTH ACROSS
NORTHERN AND CENTRAL SECTIONS OF THE AREA FRIDAY NIGHT AND MEANDER
ACROSS THE REGION THROUGH MUCH OF THE EXTENDED. THIS SHOULD HELP TO
POOL SOME INSTABILITY ACROSS THE REGION AS A SERIES OF UPPER LEVEL
IMPULSES RIDE THE SOUTHWEST FLOW ALOFT. HAVE THEREFORE MAINTAINED AT
LEAST A SLIGHT RISK OF A STORM EACH DAY. ALTHOUGH ENHANCED STORM
POTENTIAL WITH FRONTAL PUSH FRIDAY INTO SATURDAY FOR AREAS EAST OF
THE DIVIDE. GOOD COLD AIR ADVECTION BEHIND THE BOUNDARY INTO THE
WEEKEND. HAVE LOWERED TEMPERATURES SEVERAL DEGREES OVER THE
WEEKEND...BUT MAY NEED TO BE LOWERED EVEN MORE IF CURRENT TRENDS
CONTINUE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...TWB
LONG TERM...FREIDERS
Hazardous weather outlook, Aug 9, 2:09 AM MDT, 17 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
209 AM MDT TUE AUG 9 2005

WYZ001>020-022>030-101100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
209 AM MDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MONSOONAL FLOW WILL INCREASE ACROSS THE AREA TODAY WITH INCREASING
COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS.  THE MAIN HAZARDS
EXPECTED FROM THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING
AND THE POSSIBILITY OF LOCALIZED FLASH FLOODING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
NORTHERN AND EASTERN WYOMING THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE MONSOONAL FLOW WILL CONTINUE ACROSS THE AREA THROUGH THURSDAY
WITH SIGNIFICANT COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS. THE
MAIN HAZARDS EXPECTED FROM THESE STORMS WILL BE DEADLY CLOUD TO
GROUND LIGHTNING AND THE POSSIBILITY OF LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL...STRONG WINDS AND HAIL
SIZE THIS AFTERNOON AND TONIGHT.

TEAM RIW

In the hours before

Local storm report, Aug 9, 5:55 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
555 PM MDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             10 N BUFFALO            44.49N 106.72W
08/09/2005  1.75 INCH        JOHNSON            WY   PUBLIC

            FORT PHIL KEARNY STATE HISTORICAL SITE EMPLOYEE REPORTED
            GOLF BALL SIZE HAIL

&&

CBAKER

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:20 PM MDTFlash Flood WarningRIWNatrona3 hr
Aug 10, 5:22 PM MDTSevere Thunderstorm WarningRIWFremont, Hot Springs53 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.